Strongly Secure Multiuser Communication and Authentication with Anonymity Constraints

Rémi A. Chou, Aylin Yener

Research output: Contribution to journalArticle

Abstract

We consider authentication of messages sent from transmitters to a receiver over a multiple access channel, where each transmitter shares a secret key with the legitimate receiver. Additionally, there exists a computationally unbounded opponent who has access to noisy observations of the messages transmitted and can initiate impersonation or substitution attacks. We require that the legitimate receiver must be able to authenticate the messages he receives with respect to predetermined groups of transmitters, but at the same time must be kept ignorant of the transmitter's identity of a given message in a given group. We propose an information-theoretic formulation of these anonymity constraints as well as an authentication coding scheme for which the asymptotic probability of successful attack is shown to optimally scale with the length of the secret keys shared between each transmitter and the legitimate receiver. Our results quantify the positive impact of the multiple access setting compared to the single-user setting on the probability of successful attack.

Original languageEnglish (US)
Article number8862865
Pages (from-to)572-586
Number of pages15
JournalIEEE Transactions on Information Theory
Volume66
Issue number1
DOIs
StatePublished - Jan 2020

Fingerprint

anonymity
Authentication
Transmitters
recipient
communication
Communication
substitution
coding
Group
Substitution reactions

All Science Journal Classification (ASJC) codes

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences

Cite this

@article{17183dcede87408ab0d2339b2b6032d7,
title = "Strongly Secure Multiuser Communication and Authentication with Anonymity Constraints",
abstract = "We consider authentication of messages sent from transmitters to a receiver over a multiple access channel, where each transmitter shares a secret key with the legitimate receiver. Additionally, there exists a computationally unbounded opponent who has access to noisy observations of the messages transmitted and can initiate impersonation or substitution attacks. We require that the legitimate receiver must be able to authenticate the messages he receives with respect to predetermined groups of transmitters, but at the same time must be kept ignorant of the transmitter's identity of a given message in a given group. We propose an information-theoretic formulation of these anonymity constraints as well as an authentication coding scheme for which the asymptotic probability of successful attack is shown to optimally scale with the length of the secret keys shared between each transmitter and the legitimate receiver. Our results quantify the positive impact of the multiple access setting compared to the single-user setting on the probability of successful attack.",
author = "Chou, {R{\'e}mi A.} and Aylin Yener",
year = "2020",
month = "1",
doi = "10.1109/TIT.2019.2946252",
language = "English (US)",
volume = "66",
pages = "572--586",
journal = "IEEE Transactions on Information Theory",
issn = "0018-9448",
publisher = "Institute of Electrical and Electronics Engineers Inc.",
number = "1",

}

Strongly Secure Multiuser Communication and Authentication with Anonymity Constraints. / Chou, Rémi A.; Yener, Aylin.

In: IEEE Transactions on Information Theory, Vol. 66, No. 1, 8862865, 01.2020, p. 572-586.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Strongly Secure Multiuser Communication and Authentication with Anonymity Constraints

AU - Chou, Rémi A.

AU - Yener, Aylin

PY - 2020/1

Y1 - 2020/1

N2 - We consider authentication of messages sent from transmitters to a receiver over a multiple access channel, where each transmitter shares a secret key with the legitimate receiver. Additionally, there exists a computationally unbounded opponent who has access to noisy observations of the messages transmitted and can initiate impersonation or substitution attacks. We require that the legitimate receiver must be able to authenticate the messages he receives with respect to predetermined groups of transmitters, but at the same time must be kept ignorant of the transmitter's identity of a given message in a given group. We propose an information-theoretic formulation of these anonymity constraints as well as an authentication coding scheme for which the asymptotic probability of successful attack is shown to optimally scale with the length of the secret keys shared between each transmitter and the legitimate receiver. Our results quantify the positive impact of the multiple access setting compared to the single-user setting on the probability of successful attack.

AB - We consider authentication of messages sent from transmitters to a receiver over a multiple access channel, where each transmitter shares a secret key with the legitimate receiver. Additionally, there exists a computationally unbounded opponent who has access to noisy observations of the messages transmitted and can initiate impersonation or substitution attacks. We require that the legitimate receiver must be able to authenticate the messages he receives with respect to predetermined groups of transmitters, but at the same time must be kept ignorant of the transmitter's identity of a given message in a given group. We propose an information-theoretic formulation of these anonymity constraints as well as an authentication coding scheme for which the asymptotic probability of successful attack is shown to optimally scale with the length of the secret keys shared between each transmitter and the legitimate receiver. Our results quantify the positive impact of the multiple access setting compared to the single-user setting on the probability of successful attack.

UR - http://www.scopus.com/inward/record.url?scp=85077227462&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85077227462&partnerID=8YFLogxK

U2 - 10.1109/TIT.2019.2946252

DO - 10.1109/TIT.2019.2946252

M3 - Article

AN - SCOPUS:85077227462

VL - 66

SP - 572

EP - 586

JO - IEEE Transactions on Information Theory

JF - IEEE Transactions on Information Theory

SN - 0018-9448

IS - 1

M1 - 8862865

ER -